Legitimate Canadian pharmacies can offer dramatic savings on brand-name medicines, but sorting out which pharmacies are legitimate, and truly Canadian, requires effort, write the People’s Pharmacy columnists. They have guidance.
Q: My insurance company will no longer pay for two of my brand-name medications. I am allergic to certain fillers in generic drugs and thus cannot tolerate some.
I am thinking about ordering these two brand-name meds from Canada. I have perused Canadian pharmacy sites on the internet, and some look very good. I wonder if you might know of some Canadian pharmacies.
A: Although generic drugs must have the same active ingredient as the brand-name equivalent, they often contain different binders, fillers and colors. This can cause serious problems for people who are allergic to such ingredients.
Savings on brand-name medicine purchased from a legitimate Canadian pharmacy can be dramatic. Sadly, a nice website does not guarantee that an online pharmacy is truly Canadian. Fake sites might sell counterfeit or substandard medicines.
Most Read Life Stories
- The best dinner-for-two deal in Seattle: a bottle of wine and 2 pasta entrees for $35
- Don’t say ‘Happy Yom Kippur!’ and 4 other tips for the Jewish holy day
- Bad Travelers: A harrowing boat crossing to Victoria leads to a lesson — trust the professionals
- Make his brother best man at his wedding? More like worst man | Dear Carolyn
- Travel Troubleshooter | She paid her own way after a flight cancellation. What does the airline owe her?
We have prepared a Guide to Saving Money on Medicine with details on shopping for medicines online. It is available to buy electronically at PeoplesPharmacy.com.
Q: I have found that blood-pressure measurements are usually taken soon after you arrive at the doctor’s office. Part of white-coat hypertension could be that you’re stressed from getting to the office. Taking blood pressure later in the visit might provide a more useful reading.
A: Thanks for this advice. Another reader’s solution: “I resolved my white-coat hypertension by arriving well before my appointment. I get a coffee and then have time to sit and relax a little with my iPad or a magazine. This gives me a chance to recover from the stress of heavy traffic so I can avoid the anxiety of being late.”
We would discourage the coffee, however. Some research suggests that drinking coffee can increase blood pressure for a few hours (Clinical Nutrition online, March 31, 2016).
Q: My husband has been taking amiodarone for several months. Lately, he has been experiencing extreme nausea and vomiting. He has developed a severe cough. He has extreme shortness of breath, fatigue, and weakness and numbness in his fingers and hands.
He was placed on amiodarone because he has congestive heart failure and went into cardiac arrest. My husband now has liver and kidney problems, and I firmly believe this medication is the root cause.
I intend to take him off it beginning today. He currently takes two tabs daily. I am going to lower his dosage to one tablet daily beginning today, and after one week, lower it to one-half tab daily.
I also want to take him off Coumadin and atorvastatin. I believe these drugs are killing him faster than the illness itself. I will keep him on the blood-pressure medication and medication for his stent, but nothing else.
A: We urge you to get in touch with your husband’s physician. His symptoms are concerning and could well be due to amiodarone, which can cause lung damage (Clinical Medicine Insights: Case Reports, Oct. 9, 2016).
Discontinuing amiodarone or any of your husband’s medicines is not a do-it-yourself project. Once his physician hears about the serious symptoms he is experiencing, we suspect that his regimen will be adjusted.